Lightning, Cumberland
- When
- August 6, 5:30 PM EST
- Where
- Cumberland County, Windham Center
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Lightning struck the chimney of a home in Windham and ignited a fire that badly damaged the second floor of the structure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck the chimney of a home in Windham and ignited a fire that badly damaged the second floor of the structure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 6, 1:05 PM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 205 PM EDT WED AUG 6 2003 SPC CONSIDERING WW FOR WSTRN F/A. WILL UPDATE AFD NEED BE. EXPECT TO GO CATGRCL 1ST PD CNVCTV ACTVTY THEN SCT SHWRS WTH AREAS OF FOG. GDNC CONTUS MIN CHC ACTVTY THRU SHORT RANGE AND WILL AT LEAST GO WITH THOSE NUMBERS CONSIDERING WX REGIME WERE IN. MDLS SHOW BEST CHC FOR NO PRECIP WUD BE THU...BUT AGAIN STILL WILL GO WTH MIN CHC. THE MUGGIES CONTINUE THRU TUE PER MRF. MOST NOTABLE CHANGE OUR REDEMPTION (I.E. DRIER REGIME) IS THAT YDAS MRF SHOWED NEXT WEEKS CHANGE IN THE UPPER FLOW WAS ONLY ON THE ORDER OF A DAY LONG. TDAS MRF SHOWS THE FLOW TO BE MORE NW AND CONTINUES INTO LATE NEXT WEEK. DROPPING SCA THIS PCKG. .GYX... ME...NONE. NH...NONE.
MEZ007>009-012>014-018>028-NHZ001>010-013-014-061545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 540 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MEZ018-023-070030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 526 PM EDT WED AUG 6 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS YORK COUNTY THROUGH 615 PM... EXPECT A LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS CENTRAL AND SOUTHERN YORK COUNTY. AS THESE STORMS CROSS WATERBORO...ALFRED... SANFORD AND NORTH BERWICK BY 550 PM...EXPECT WIND GUSTS TO 50 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN 45 MINUTES. THIS MAY RESULT IN STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. EXPECT THE STORMS TO AFFECT THE NORTHEAST PORTION OF THE COUNTY... NEAR BUXTON AND HOLLIS...AFTER 550 PM. HAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
538 PM EDT WED AUG 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM NEWFIELD ME WIND DAMAGE
08/06/03 YORK TREES DOWN. REPORTED BY
EMA.
0510 PM ACTON ME WIND DAMAGE
08/06/03 YORK TREES DOWN. REPORTED BY
EMA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
541 PM EDT WED AUG 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM HOLDERNESS NH WIND DAMAGE
08/06/03 GRAFTON TREES DOWN ACROSS THE
ROAD. REPORTED BY PLYMOUTH
PD.MEZ018-019-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 602 PM EDT WED AUG 6 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL YORK AND CENTRAL CUMBERLAND COUNTIES IN WESTERN MAINE THROUGH 700 PM... LOOK FOR A LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS CENTRAL PORTIONS OF YORK AND CUMBERLAND COUNTIES. AS THESE STORMS AFFECT BUXTON...HOLLIS...WINDHAM...GORHAM AND WESTBROOK...EXPECT WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...THESE STORMS WILL PRODUCE UP TO ONE AND ONE-HALF INCH OF RAIN IN LESS THAN 45 MINUTES. THIS WILL RESULT IN STREET FLOODING AND FLOODING OF LOW LYING AREAS. IF YOU PLAN TO BE OUTSIDE IN SOUTHWEST MAINE THROUGH THIS EVENING... BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS THUNDERSTORMS APPROACH. HAYES
MEZ008-009-013-014-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 608 PM EDT WED AUG 6 2003 ...LOOK FOR SCATTERED STRONG THUNDERSTORMS ACROSS THE MOUNTAINS AND FOOTHILLS OF WESTERN MAINE THROUGH 730 PM... AT 600 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS WERE BEGINNING TO DEVELOP IN PORTIONS OF FRANKLIN AND SOMERSET COUNTIES OF WESTERN MAINE. AS THESE STORMS AFFECT PLACES LIKE WELD...PHILLIPS... KINGFIELD... TEMPLE AND FLAGSTAFF LAKE...THEY WILL PRODUCE UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED FLOODING. IN ADDITION...THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 45 MPH...AS WELL AS PEA TO MARBLE SIZED HAIL. IF YOU WILL BE OUTSIDE IN THE MOUNTAINS AND FOOTHILLS OF WESTERN MAINE THIS EVENING...BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS THUNDERSTORMS APPROACH. HAYES
NHZ004-006-009-062315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 615 PM EDT WED AUG 6 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CARROLL AND BELKNAP COUNTIES IN EAST CENTRAL NEW HAMPSHIRE THROUGH 715 PM... A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH BELKNAP AND CARROLL COUNTIES WITH THE STRONGEST STORMS AFFECTING THE TOWNS OF GILMONTON...GILFORD...NORTH CONWAY...AND JACKSON. THESE STORMS WILL BRING WIND GUSTS TO 40 MPH...PEA SIZED HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING TO SOME AREAS. IN ADDITION...THESE STORMS WILL PRODUCE UP TO ONE AND ONE- HALF INCH OF RAIN IN LESS THAN AN HOUR. FOLLOWING THE RECENT RAINFALL IN PORTIONS OF BELKNAP COUNTY...ADDITIONAL RAINS COULD CAUSE SMALL STREAMS TO RISE RAPIDLY...AND PONDING OF WATER ON ROADWAYS. IF YOU PLAN TO BE OUTSIDE IN SOUTHWEST MAINE THROUGH THIS EVENING... BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS THUNDERSTORMS APPROACH. APFFEL
The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333459.